Codeine withdrawel

Hi my daughter is trying to come off 30mg co-codamol, she is taking two tablets three times a day, the dr has given her the 15mg tablets and taken the 30mg off repeat script, she is getting the shakes with the 15 mg tabs has anyone come off these and have you any tips, she has been taking them for two years for stomach pain it looks as though the codeine has started to feed the pain so she really needs to come off them, I know it has to be done slowly but how slow.

thanks for any help you can give

regards Sheryl

10 Replies

  • Hi 

    I'm sorry for your daughter I think she needs to go back to her gp & tell him exactly what withdrawal symptoms she's getting I think going down by 50% in one go is too much.

    I'd suggest going back to the 30 mg but instead of taking them 3x a day try morning then evening for a week then go to the 15 mg tablets. 

    She's been taking codine for quite a long time so the withdrawal should be done slowly. 

    I'm sure of you explain this to your doctor they won't let her suffer.

    It can be done slowly.

    I hope this helps her 

    All the best Katie 😊

  • GPs usually don't know a lot about withdrawal, so if your daughter is really having problems with it, it may be more useful phoning a drug and alcohol service for advice, as they are people who deal with this all the time.  It may be that she does have to put up with some withdrawal effects, but you really don't want to just cold turkey it, as that can put immense stress on your body, so the slower the withdrawal, the better, really.

  • Katie

    So sorry to hear about your daughter. Low and slow for sure. I couldn't agree more with earthwitch as GPs do not typically know nor are they trained in withdrawal schedule. When I went through this myself off hydrocodon 60mg/day, my GP took it from 60 to 30mg. My old neurologist was irate and put me on 5mg decrease every 7-14 days. It took almost three months but I never felt withdrawal effects. the US FDA has a withdrawal schedule, which was put together after all those affected by Hurricane Katrina (New Orleans, LA, US about five years ago). I found it on google ed it during withdrawal episode above. I hope this helps as it sounds as though your daughter needs it. I hope it gets better very soon

    Joy (NSPainter)

  • Hi Sheryl

    I have been taking the same dose of co  codamol as your daughter and been advised to halve the amount for a week and then come off them completely as I'm taking something else  to replace them. Slowest is always best for drug withdrawal. Hope she copes better. X

  • Sheryl

    I need to make clear I'm halving the number of times a day i take them staying on the 30 mg tablets then stopping altogether after a week. X

  • This sounds frightening, i am on 8 a day every day plus Tramadol 4 a day and still in agony. I have had no choice to take that since i developed heart AF in Feb 2015 . I use to take one co-codomol and one diclofenic 4 times a day for about 20 years so i think i should be addicted by now. So surely if i go with out for half a day i should be getting withdrawal symptoms ?

  • Not really as you also take tramadol which is also an opiate.

  • Thank you all very much for your help it is much appreciated

    regards Sheryl x

  • Dear Sheryl,

    I don't know how fast Codeine can be 'withdrawn' from but, and from experience of other drugs, the slower the better.  I am aware that this could/can lead to periods where 'Withdrawal Symptoms' can be experienced.  This is by virtue of the body 'running out'/assimilating all the drug before the next dose is due this is, as far as I am aware, the only way to 'wean' the dependency- over a period of time.  (I admit that I might be wrong here though.  I'm NOT an expert on Codeine my only experience, some years ago let me VERY constipated!)

    Generally speaking, and this is true of most drugs, 'Dependency' develops slowly- so 'Withdrawal' needs to be just as slow.  Sorry to say but your Daughter may, very well, be 'on' Codeine for some time yet.  Look on the bright side though-she WILL be off it someday-no really!

    Please give her our kindest regards.  A Happy Easter to you both.


  • Thank you all for your support and advice, she is just about coping on the 15mg  at the moment but then has to go down to 8mg which does scare her, im sure with all your advice and a bit of tlc off 'mum' she will get there eventually thanks once again.

    regards Sheryl xx

You may also like...